Kansas, 2008

Damaging Wind in Kansas, August 1, 2008

August 1, 2008 · NWS GLD · 1 event in 1 county or zone

High-based thunderstorms produced little rainfall but isolated strong wind events during the late afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

High-based thunderstorms produced little rainfall but isolated strong wind events during the late afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 1, 1:55 PM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Aug 1, 1:55 PM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
155 PM MDT FRI AUG 1 2008

.SHORT TERM... (TONIGHT - MONDAY)
155 PM MDT FRI AUG 1 2008

UPPER RIDGE WILL BUILD ACROSS THE CENTRAL PLAINS THIS PERIOD. HOT
AND DRY WILL BE THE MAIN WEATHER STORY...THOUGH HAVE INTRODUCED SOME
LOW POPS ACROSS THE FAR NORTHWEST COUNTIES BOTH SATURDAY AND SUNDAY
WHERE CONVERGENCE ALONG THE LEE TROUGH MAY BE ENOUGH TO BREAK THE
STRONG CAP. AS FOR THE HIGHLIGHTS...RELIED HEAVILY ON SREF 2M MEAN
DEW POINTS WHICH YIELD RH VALUES IN THE MID TO UPPER TEENS DURING
PEAK HEATING HOURS. MOS GUIDANCE HAS SUSTAINED WINDS NEAR 20KTS JUST
ABOUT EVERYWHERE ON SATURDAY...SHIFTING A BIT FURTHER EAST ON
SUNDAY. FIRE WEATHER HIGHLIGHTS LOOK ON TRACK...MAY NEED TO ISSUE A
WATCH FOR SUNDAY AND EVENTUALLY MONDAY. DUE TO THE LOW DEW POINTS
AND RH...STILL CANNOT REACH HEAT ADVISORY THRESHOLD OF 105F HEAT
INDEX DESPITE AIR TEMPERATURES WELL INTO THE TRIPLE DIGITS FOR 3
CONSECUTIVE DAYS. COLD FRONT WILL BE APPROACHING NEBRASKA COUNTIES
MONDAY AFTERNOON...AND GFS BREAKS OUT PLENTY OF PRECIP WITH THE
FRONT MONDAY NIGHT. WILL BUMP UP POPS A TAD FOR THAT TIME PERIOD.

.LONG TERM... (TUESDAY - FRIDAY)
155 PM MDT FRI AUG 1 2008

RIDGE WILL BREAK DOWN EARLY THIS PERIOD AS THE FLOW AMPLIFIES. RIDGE
WILL BUILD OVER THE GREAT BASIN...WHILE STRONG TROUGH WILL DIG INTO
THE GREAT LAKES AREA. EC AND GFS BOTH SHOWING AN AMPLIFIED PATTERN
BY THE END OF THE WEEK. THIS WILL PLACE THE LOCAL FORECAST UNDER
NORTHWEST FLOW ALOFT...TYPICALLY AN ACTIVE PATTERN FOR
THUNDERSTORMS. SEVERAL DISTURBANCES WILL BE ROTATING THROUGH THE
NORTHERN AND CENTRAL PLAINS AROUND THE LARGE TROUGH TO THE EAST.
THIS SHOULD RESULT IN A PERSISTENT NORTHEASTERLY SURFACE FLOW ACROSS
THE AREA AND COOLER TEMPERATURES. AS A RESULT...THE EXTENDED
FORECAST PERIOD WILL BE ON THE WET AND COOL SIDE.

24
&&

.AVIATION...
1140 AM MDT FRI AUG 1 2008

FOR 18Z TAFS...VFR CONDITIONS WILL PREVAIL THROUGH THIS TAF PERIOD
WITH FEW-SCT MID AND HIGH LEVEL CLOUDS. SOUTH TO SOUTHWEST WIND AT
15 TO 25 MPH SHOULD DEVELOP THIS AFTERNOON AND THEN DECREASE SOME
OVERNIGHT.

FS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
     EVENING FOR KSZ001>004-013>016-027>029-041-042.

     RED FLAG WARNING UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR
     KSZ001-013-027-028-041-042.

NE...FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
     EVENING FOR NEZ079>081.

CO...FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
     EVENING FOR COZ252>254.

     RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ252>254.

&&
Hazardous weather outlook, Aug 1, 10:34 AM CST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1034 AM MDT FRI AUG 1 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1034 AM MDT FRI AUG 1 2008 /1134 AM CDT FRI AUG 1 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A RED FLAG WARNING HAS BEEN ISSUED FOR EXTREME FIRE DANGER CONDITIONS
TODAY ACROSS THE WESTERN PORTION OF THE TRI-STATE REGION. HIGH
TEMPERATURES THIS AFTERNOON BETWEEN 100 AND 105 DEGREES ARE
EXPECTED ALONG WITH RELATIVE HUMIDITIES LESS THAN 20 PERCENT AND
WINDS BETWEEN 15 AND 25 MPH.

EXTREME FIRE DANGER MEANS THAT FIRES START QUICKLY...SPREAD
FURIOUSLY AND BURN INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS.
ALL OUTDOOR BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE
DANGER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AREAS OF EXTREME FIRE DANGER WILL RETURN SATURDAY AND SUNDAY
AFTERNOON WITH HIGH TEMPERATURES BETWEEN 100 AND 105...GUSTY
SOUTH WINDS BETWEEN 20 AND 30 MPH...AND RELATIVE HUMIDITIES
DROPPING TO 20 PERCENT OR LESS. ANY OUTDOOR BURNING SHOULD BE
AVOIDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

FS

The radar

The Goodland radar (KGLD), 45 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cheyenne

When
August 1, 5:13 PM CST
Where
Cheyenne County, 2 mi E of St Francis
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.770, -101.762

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110249.